Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 162, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2009, 12:29 AM CDT for McKenzie County, Williams County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2009, 12:29 AM CDT (05:29 UTC)
- Expired
- Aug 24, 2009, 1:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties McKenzie County, ND, Williams County, ND
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 8:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1890 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:26 PM CDT, 9 hours 3 minutes earlier.
Area forecast discussion, Aug 23, 3:26 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 326 PM CDT SUN AUG 23 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FORECAST CONCERNS ARE CONVECTIVE DEVELOPMENT LATER TODAY AND TONIGHT WITH WESTERN AND NORTHERN ND REMAINING IN SEVERE THUNDERSTORM SLIGHT RISK AREA. 12Z BIS SOUNDING SHOWED CAP AROUND 750MB WHICH HAS KEPT THINGS IN CHECK. A WEAK IMPULSE WAS MOVING INTO WESTERN ND THIS AFTERNOON...BUT ACTIVITY WITH THIS HAS BEEN LIMITED AS IT MOVED INTO RIDGE. A FEW LIGHTNING STRIKES OVER DIVIDE COUNTY...BUT OTHERWISE NO ACTIVITY IN OUR AREA THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS THE MORE SIGNIFICANT WAVE BEGINNING TO LIFT OUT OF THE INTERMOUNTAIN REGION WHICH WILL SUPPORT CYCLOGENESIS OVER SE MT/NE WY LATER THIS AFTERNOON AND THIS EVENING. MODELS REMAIN IN DECENT AGREEMENT BRINGING THE SURFACE LOW TO CENTRAL ND BY 12Z MONDAY AND DEVELOPING CONVECTION AFTER 00Z MON...FOCUSED ON NW QUARTER OF ND AND SHIFTING ACROSS NORTH CENTRAL ND THROUGH 12Z. MODELS CONTINUE TO SHOW STRENGTHENING LOW LEVEL JET AFTER 00Z WITH H85 WINDS INCREASING TO 25-40KT RANGE. FORECAST SOUNDING OVER FAR NW PART OF STATE SHOWED GOOD VEERING PROFILE WITH 0-6KM SHEAR AROUND 30-40 KTS AND SOME ELEVATED INSTABILITY IN A NEARLY SATURATED PROFILE. IN ADDITION TO THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL...HEAVY RAIN IS ALSO A CONCERN WITH PRECIPITABLE WATER INCREASING TO 1.50 TO 1.75 INCHES ACROSS MOST OF THE REGION TONIGHT. ONE HOUR AND 3-HOUR FLASH FLOOD GUIDANCE VALUES ARE RUNNING A LITTLE OVER 3 INCHES ACROSS NORTH CENTRAL ZONES AND GENERALLY AROUND 2 INCHES OVER NW ND. HEAVIEST MODEL QPF...INCLUDING 12Z ECMWF...GENERALLY REMAINS BELOW FFG AND IS LOCATED COINCIDENT WITH THE 3 INCH FFG AREAS. GIVEN THESE FACTORS...DID NOT FEEL A FLASH FLOOD WATCH WAS WARRANTED...BUT STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL. SYSTEM MOVES PRETTY QUICKLY AWAY FROM THE REGION AFTER 12Z MONDAY WITH SOME LINGERING SHOWERS POSSIBLE AS ANOTHER SHORTWAVE CROSSES REGION MONDAY NIGHT. RIDGE TRIES TO BUILD BACK IN TUE AND WED FOR MOSTLY DRY WEATHER. .LONG TERM...THURSDAY THROUGH SUNDAY THE ECMWF/GFS/GEMGLB MODELS ADVERTISE A SIMILAR NORTH TO NORTHWEST FLOW THURSDAY THROUGH SUNDAY AS THE PREVIOUS RIDGE THAT WAS LOCATED OVER NORTH DAKOTA RETROGRADES TO THE PACIFIC NORTHWEST. THE GFS TRIES TO DEVELOP A CLOSED LOW OVER NORTH DAKOTA SATURDAY NIGHT INTO SUNDAY WHICH RESULTS IN PRECIPITATION OVER THE CWA. THE CANADIAN GEM GLOBAL MODEL AND ECMWF DO NOT. HPC GRADUALLY ABANDONS THE GFS SOLUTION BETWEEN DAYS 5 AND 7 AND REPLACES IT WITH A BLEND BETWEEN THE OPERATIONAL ECMWF AND GEFS BY DAY 7. FOLLOWED THIS THINKING WHICH MAINTAINED THE PREVIOUS DRY FORECAST NEXT WEEKEND. WITH ALL THE MODELS TRENDING TOWARD A NORTHWEST TO NORTHERLY UPPER FLOW...HAVE A HIGHER CONFIDENCE IN AVERAGE TO BELOW AVERAGE TEMPERATURES...WHILE KEEPING A DRY EXTENDED IN TACT FOR NOW. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE WESTERN AND NORTHWESTERN AERODROMES THIS EVENING THROUGH TONIGHT...ESPECIALLY FROM AROUND KDIK TO KISN AND KMOT. THESE AERODROMES LOOK TO RECEIVE THE BRUNT OF THE PRECIPITATION AND POTENTIAL SEVERE WEATHER BETWEEN 00Z AND 12Z MONDAY. VERY HEAVY RAIN ALONG WITH DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE DURING THIS TIMEFRAME AS AN INTENSIFYING LOW PRESSURE SYSTEM MOVES FROM SOUTHEAST MONTANA ACROSS WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT. IT APPEARS KBIS AND KJMS WOULD BE ON THE MORE TRANQUIL SIDE OF THE STORM SYSTEM AND THUS WILL KEEP THE MAJORITY OF THE PRECIPITATION NORTH AND WEST OF THESE AERODROMES. MVFR TO BRIEF IFR CEILINGS AND VISIBILITIES ARE LIKELY IN THE HEAVIER SHOWERS AND THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY INTO MONDAY NIGHT WITH CEILINGS IMPROVING TO VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JNS/KS
Hazardous weather outlook, Aug 23, 5:56 AM CDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 556 AM CDT SUN AUG 23 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 556 AM CDT SUN AUG 23 2009 /456 AM MDT SUN AUG 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WESTERN NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL DEVELOP IN EASTERN WYOMING THIS AFTERNOON THEN MOVE NORTHEAST ACROSS NORTH DAKOTA TONIGHT AND MONDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN WESTERN NORTH DAKOTA TODAY...BUT A BETTER CHANCE TONIGHT AS THE LOW MOVES THROUGH THE AREA. SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA WILL LIKELY BE CAPPED INITIALLY...AS THE 700 MB TEMPERATURE WILL PUSH TO 14 DEGREES CELSIUS BY EARLY EVENING. THERE IS POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT DUE TO GOOD DIRECTIONAL SHEAR AND HIGH CAPES. HEAVY RAIN IS ALSO POSSIBLE ACROSS WESTERN AND NORTH CENTRAL NORTH DAKOTA AS THE K INDEX PUSHES TO 35 AND ABOVE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHWEST ON WEDNESDAY AND ACROSS THE SOUTH ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:23 PM CDT | Areal Flood Advisory | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 6 hr |
| Aug 23, 11:30 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 60 min |
| Aug 23, 11:57 PM CDT | Tornado Warning | BIS | McKenzie, Williams | 33 min |
| Aug 24, 12:06 AM CDT | Flash Flood Warning | BIS | McKenzie, Williams | 5 hr |
| Aug 24, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 52 min |
| Aug 24, 12:58 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 32 min |
| Aug 24, 1:15 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 60 min |
| Aug 24, 2:15 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 60 min |
| Aug 24, 2:44 AM CDT | Areal Flood Advisory | BIS | Bottineau, McHenry, Renville, Ward | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.